Opioids like Fentanyl are incredibly popular due to the euphoric feelings they provide, in addition to their relaxing nature. The potential for addiction is great. This results in the higher rates of opioid-related overdoses and deaths each year.
Since 2000, the rate of opioid-related overdoses has increased by over 200%. In 2014, 9 people per every 100,000 in the U.S. overdosed on painkillers, heroin, and synthetic opioids, a 14% increase from 2013. In 2015, drug overdose deaths rose to over 50,000. Heroin deaths rose 23% from 2014 to nearly 13,000 and deaths from synthetic opioids, such as Fentanyl, rose 73% to nearly 9,600.
In New Hampshire, a new 2016 analysis by the state medical examiner reported by the NHPR found “Fentanyl was a factor, either on its own or combined with other drugs like heroin, in nearly three-quarters of the drug overdose deaths that have been confirmed so far.”
Synthetic Opioids: Poison to the Unaware
Synthetic opioids like Fentanyl are medications created in laboratories. They are like regular opioids in structure and bind to the opioid receptors in the brain. It is impossible to discern illegally-manufactured Fentanyl from prescribed doses in autopsy reports, so both are included. The ~75% increase of synthetic opioid overdoses between 2013 and 2015 was likely related to the reported spike in criminally-created Fentanyl.
The problem in Ohio has sky-rocketed. State officials requested the emergency assistance of the Centers for Disease Control and Prevention. 502 Fentanyl-related deaths occurred in 2014, a 500% increase from the year before.
Fentanyl Belongs in Surgery, Not in Your House
Fentanyl is one of the strongest opiates available. It is used most commonly in surgeries when painkillers aren’t effective. Awareness of the drug increased when it was reported that Prince, the famous musician, died of a Fentanyl overdose in April 2016. It is more potent than both heroin and morphine which is why it is so popular. It is often used in combination with other drugs to increase their effect.
|Loved One in Trouble with Fentanyl, Heroin or Opioids? We Can Help Call: 1-855-223-6171|
Increasingly, users that overdose do not realize what they are taking. The heroin or other drugs of choice have been adulterated by Fentanyl. This is a cheap way for drug distributors to increase the potency of a crappy product. As the state of euphoria and relaxation from the drug increases, the dangers do as well.
Signs of Opioid use and abuse include:
• Muscle stiffness
• Difficulty walking
• Labored breathing
• Slowed heart rate
• Nodding off
• Criminal activity such as theft (to support the cost of addiction)
|• Slurred speech
• Pinned pupils
• Gastrointestinal problems
• Weakened immune system
• Social withdrawal
• Lack of motivation
|Recover With Us on the Treasure Coast Call: 1-855-223-6171|
Signs of Fentanyl Overdose
When combined with other drugs or even on its own, an overdose on Fentanyl or other synthetic opioids is possible. Overdoses on Fentanyl include symptoms such as:
• Blue- or purple-colored lips
|• Slowed heart rate
• Difficulty breathing
• Nodding off
• Respiratory arrest
Drug Overdose: National Problem Needs National Solution
As the rates of opioid overdose and death increase each year, the epidemic is something that needs addressing. Programs for those addicted must be more readily available to provide treatment to those who struggle. The stigma of addiction must be removed. It’s no longer affecting just those who are homeless or hopelessly addicted; opioid abuse affects many who would surprise you, such as Prince.
This problem needs to be talked about at a national level, by those who have the power to do something about it. In the presidential election, the epidemic was not discussed nearly enough. Addiction does not discriminate. It affects children, siblings, parents, teachers, officers of the law, elected officials, and celebrities alike. If America wants to help those who are struggling, more needs to be done.
Is Someone You Love at Risk of Drug Overdose?
If you notice symptoms of Fentanyl addiction, seek immediate help for the person. Often people avoid addressing the person because they worry about getting involved, but you have the potential to save their life if you do. As the rates of overdose increase, it is important to remain aware of signs and symptoms of abuse. Many times people wait until it’s too late and are struck by plaguing thoughts of, “I should have said something sooner,” or “If only I would have…”
Don’t let this happen to your family.
Addiction Treatment programs, such as inpatient or outpatient rehab treatment or 12-step friendly programs, are available. Detox is usually necessary for individuals struggling with abuse. The abuser needs to be separated from their drug of choice. Detoxing with professionals is the safest and most successful way to go. Residential programs are also available to provide a healthy, sober environment for those addicted to recover in. They give the tools needed for long-term sobriety.
If you or a loved one need help finding a Fentanyl or Heroin addiction treatment program, please call us. Treasure Coast Recovery can help call: 1-855-223-6171. We are available 24 Hours a day, nights, weekends and holidays.